Texas, 2018

Hail and High Wind in Texas, April 29, 2018

April 29, 2018 · NWS AMA · 6 events in 3 counties and zones

A complex of thunderstorms moving east from the high terrain of New Mexico into the far western Texas Panhandle. Overall, one report of nickel size hail was the extent of the thunderstorms.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A complex of thunderstorms moving east from the high terrain of New Mexico into the far western Texas Panhandle. Overall, one report of nickel size hail was the extent of the thunderstorms. Stronger storms moving into west Texas just south of the Panhandle produced large hail in eastern New Mexico early on in the day made their way east across the Texas South Plains into the evening hours. As the line of storms decayed near the I-27 corridor, a wake low developed with some observations even recording warming temps for a brief window on the onset of the strong winds. Eventually, strong winds from the center of the complex raced north into the southern TX Panhandle providing wind gusts from 58-69 MPH across Potter and Randall counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 3:22 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 29, 3:22 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
422 PM CDT Sun Apr 29 2018

.DISCUSSION...

Noteworthy items for this forecast package still include the
chances for thunderstorms over the next several days.
Additionally, there is a small chance for the potential of fire
weather to develop, but it will all depend on rainfall and how the
fuels across the area react to any rainfall that does occur. For
now, will leave the mention of fire weather out of the forecast,
but tomorrow across the west behind the dryline there could
possibly be fire weather potential.

Small embedded pieces of energy are noted aloft in the 500mb pattern
where southwesterly flow exist. These small areas of vorticity along
with a dryline at the surface are helping to initiate storms in
eastern parts of New Mexico where an axis of instability exists.
The HRRR seems to have a good grasp on this and it brings
convection into the forecast area this afternoon and tonight.
Confidence is pretty good for this to occur and will maintain the
50-55 PoPs across western/southwestern parts of the Texas
Panhandle. Storms could be strong to marginally severe, but do not
anticipate widespread severe weather at this time. Hail around
the size of quarters with gusty winds of 50-60 mph are certainly
possible into the early evening hours until the environment
becomes less favorable. Am not expecting storms to last much past
midnight for our forecast area.

Tomorrow's instability is strong with about the same shear of around
30-40 knots in the 0-6 km layer. One thing that is a problem for
tomorrow is the strong capping inversion. The layer of warm air
aloft is rather deep according to forecast soundings, so it may be
very difficult for storms to initiate and break this cap. That being
said, if any storms break the cap, severe will become increasingly
more favorable with hail around ping pong balls and wind gusts of 60-
70 mph. Low level helicity values are really weak in the afternoon
hours and values don't get up to around 100-200 m^2/s^2 until early
evening. Storms will probably be sparse in coverage given the
strong cap, and it looks like wind and hail will be our main threats
for tomorrow.

Tuesday a small chance for thunderstorms will exists for mainly far
southeastern parts of the Texas Panhandle. Not expecting much across
our area on Tuesday at this time. Looks like initiation should keep
storms east of the forecast area.

Next chance for severe weather will be Wednesday for eastern parts
of the forecast area. Strong instability and strong bulk shear is
forecast, so rotating updrafts appear to have a good chance of
developing. Low level helicity values are somewhat low, so hail and
gusty winds speeds are probably going to be the main threats on
Wednesday for our area. Dryline is currently forecast to be pretty
far east, so we may miss out on any rainfall potential if that
dryline develops too far east.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  84  61  85  57 /  50  20  20  10  10
Beaver OK                  59  86  63  88  60 /  20  30  40  10  10
Boise City OK              54  83  51  80  49 /  20  10  10  10   5
Borger TX                  58  85  62  88  61 /  40  30  20  10  10
Boys Ranch TX              56  87  59  86  56 /  50  20  10  10   5
Canyon TX                  56  84  60  85  58 /  50  20  10  10  10
Clarendon TX               57  81  60  87  63 /  40  30  30  10  10
Dalhart TX                 53  84  55  81  50 /  30  10  10  10   5
Guymon OK                  57  87  61  86  54 /  30  30  20  10   5
Hereford TX                55  85  59  84  57 /  50  20  10  10  10
Lipscomb TX                59  82  61  88  63 /  20  20  40  10  10
Pampa TX                   57  82  59  86  58 /  30  30  30  10  10
Shamrock TX                59  80  61  88  64 /  20  20  40  10  20
Wellington TX              59  81  62  89  66 /  10  20  40  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 29, 2:50 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
350 PM CDT Sun Apr 29 2018

OKZ001>003-TXZ001>020-300900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
350 PM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms possible today across the western and central
Panhandles. Storms may be strong to marginally severe, with hail
and gusty winds being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms possible again on Monday. If storms form there is
the potential for strong to severe storms, with hail and wind
being the main threats.

Depending on how much rain occurs today, Fire Weather concerns
will be possible across the western Panhandles on Monday.

A slight chance of thunderstorms across the far eastern Panhandles
on Tuesday, and Wednesday.

Depending on the moisture the Panhandles receive through midweek,
there may be Fire Weather concerns for the central and western
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Monday.

Guerrero

In the hours before

Special weather statement, Apr 29, 3:34 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
434 PM CDT SUN APR 29 2018

TXZ011-292200-
Oldham TX-
434 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Nara Visa, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10304 3559 10269 3530 10268 3531 10304
TIME...MOT...LOC 2134Z 264DEG 21KT 3545 10303

LFM
Special weather statement, Apr 29, 4:00 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT SUN APR 29 2018

TXZ006-011-292230-
Hartley TX-Oldham TX-
500 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
and southwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3568 10304 3574 10257 3540 10256 3539 10304
TIME...MOT...LOC 2200Z 245DEG 12KT 3553 10294

LFM
Special weather statement, Apr 29, 4:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
529 PM CDT SUN APR 29 2018

TXZ006-011-292300-
Hartley TX-Oldham TX-
529 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Romero, or 15 miles east of Nara Visa, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
and southwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3564 10304 3589 10268 3563 10250 3541 10304
TIME...MOT...LOC 2229Z 233DEG 14KT 3564 10282

LFM

The radar

The Amarillo radar (KAMA), 99 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 hail. Local standard time, as filed.

Hail, Hartley

When
April 29, 4:50 PM CST
Where
Hartley County, 13.82 mi SSE of Middle Water
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.680, -102.650

High Wind, Randall

When
April 29, 9:34 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Potter

When
April 29, 9:51 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
April 29, 9:56 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Randall

When
April 29, 9:58 PM CST
Where
Randall forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Randall

When
April 29, 10:10 PM CST
Where
Randall forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751159, 751152, 751153, 751157, 751147, 751158.